Idaho, 2024

High Wind in Idaho, September 11, 2024

September 11, 2024 · NWS PIH · 2 events in 2 counties and zones

A strong cold front brought strong winds with some damage to southeast Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong cold front brought strong winds with some damage to southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 11, 1:26 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 11, 1:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
226 PM MDT Wed Sep 11 2024

.SHORT TERM...Today and Thursday.
Looking at current water vapor imagery there is breezy, moist
southwest flow aloft over the area ahead of an upper level low
system located over Washington and Oregon. There are isolated
shower and thunderstorms over Custer county currently. More west,
there is currently a strong line of showers and thunderstorms
looking at radar over the Idaho/Oregon/Washington State lines.

Models continue to show the upper level low (the strong line of
showers and thunderstorms)to reach our most northwest borders by
late afternoon/early evening today. Then, models show this low
move east over the northern Central mountains and Montana Divide
by Thursday. Expect numerous showers and scattered thunderstorms
across our northern areas with more scattered to isolated
thunderstorm elsewhere Wednesday through Thursday. Moderate to
heavy rainfall and gusty winds 35 to 55 mph are likely with
showers and thunderstorms today into Thursday, mainly across the
northern Central mountains and the Montana divide. Outside of
showers and thunderstorms, models show moderate winds in the
afternoon with gusts around 25 to 40 mph (especially ridgetops).
The Severe Prediction Center (SPC) has a marginal outlook for
severe thunderstorms for mainly wind gusts over the Central
mountains. This marginal outlook also extends southward into the
Snake plain where more isolated convection is expected. Any
showers and thunderstorms could bring gusts near 35 to 55 mph.
There is also a marginal Excessive Rainfall Outlook (ERO) over the
northern Central mountains today. Over northern Custer county
there is a chance of flash flooding, especially for current fires
and recent burn scars. Models are still showing 0.25 to 0.75 inch
of rainfall over the northern Central mountains with localized
areas (extreme northern areas in Custer county) up to around 1
inch of rain. There is about a 40 to 50 percent chance of reaching
1 inch, mainly for higher elevations for northern Custer county.
Southern areas of Custer county have a 20 to 30 percent chance of
receiving 0.50 inch of precipiation. These precipitation amounts
(0.25 to 0.75) are lower than the model run last night but more in
line with model runs from the last couple of days. Our southern
areas (Snake plain and southward) will, overall, see very little
precipitation, around 0.01 to 0.10 inch. Areas directly under
thunderstorms could see up to around 0.15 to 0.30 of rainfall.
Temperatures today will be a few degrees below normal across our
western/northwestern areas and near normal to a few degrees above
normal for our eastern/southeastern areas. By Thursday,
temperatures drop significantly, a good 20 degrees below normal.
By early Thursday morning snow levels drop to around 7000 to 8500
feet. Temperatures and snow levels have dropped more than previous
model runs. Models show around 1 to 7 inches of snow above around
8000 feet in our northern areas Thursday morning. Some light snow
is possible at Galena Summit and even Willow Creek summit. On
Thursday, few areas will see daytime highs above 60 degrees, maybe
just a few on our southern borders with Utah. Thursday looks
breezy as well, especially early in the morning and early
afternoon, with gusts of 20 to 35 mph across the area. A lake wind
advisory has been issued for the American Falls reservoir for
Thursday.
Wyatt

.LONG TERM...Friday through next Wednesday.
Friday the upper level low moves east, bringing light showers to
our northeast areas over Island Park with drier conditions moving
in from the west. Clouds look to clear out Thursday night and
winds drop allowing for cool temperatures Friday morning. Still
looking very likely that a Frost Advisory will be needed Friday
morning across the Eastern Magic Valley, Shoshone region, Arco
desert, and the Snake plain for temperatures 33 to 37 degrees.
Zonal flow aloft sets up Saturday bringing slightly breezy winds
and overall drier weather as we will be in between systems. Sunday
the flow becomes more southwesterly. Expect temperatures in the
upper 60s to low 70s on Saturday becoming 70s to low 80s on
Sunday.

Model clusters have good agreement on timing and placement of this
next system late Sunday into Tuesday They still disagree on
intensity. Regardless there is better agreement on good
precipitation chances and colder temperatures starting Monday.
Models are still showing a second system coming in Wednesday into
Thursday which will keep good precipitation chances going across
our area as well as much cooler temperatures.
Wyatt

&&

.AVIATION...
A cold front will move through Idaho and will have thunderstorms
this afternoon and evening and have vicinity at all sites. Could see
higher outflow winds beyond the regular gusts if a thunderstorms
approaches a site.  Went with rain at all sites mainly after 06Z as
the upper low progresses east. Should see 10 to 20 knot winds
sustained winds at BYI, PIH and IDA with gusts 20 to 30 knots this
evening through Thursday behind the cold front.  Not expecting below
VFR ceilings but could be close especially at SUN and DIJ.
GK

&&

.FIRE WEATHER...
A red flag warning remains in effect for scattered thunderstorms for
zones 422, 475 and 476 through 12 AM. Will have isolated
thunderstorms in all the other zones. Other impacts will be some
gusty winds especially in zones 425 and 410 through Thursday with
gusts 25 to 35 mph. Will have rain and snow overnight with snow
level dropping to 8 thousand to 8500 feet. Rain and high elevation
snow will continue Thursday wtih very high relative humidity
tonight through Thursday night. Expect dry conditions late Friday
through Sunday with temperatures warming again over the weekend.
Will likely see more wet systems Monday through next Thursday.
GK

&&

.AIR QUALITY...Air quality across eastern Idaho remains largely in
the good to moderate category with poorer air quality near
wildfires in central Idaho. Air Quality Alerts relayed from ID DEQ
are largely confined to those counties in the central Idaho
mountains and further west. Air quality will depend heavily on
amount of rain and the rain's impact to fires today and tomorrow.
Much cooler temperature will help as well. Drier and warmer
conditions are expected over the weekend but two more cold and wet
systems are expected Monday through Thursday next week. If these
systems stay on track, fires (and any resulting smoke) will have
a hard time continuing for the short term, if not longer.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 2 AM MDT Thursday for IDZ422-475-476.

&&

In the hours before

Special weather statement, Sep 11, 2:39 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MDT Wed Sep 11 2024

IDZ053-062>064-112230-
Big Hole Mountains ID-Upper Snake River Plain ID-Caribou Range ID-
Blackfoot Mountains ID-
339 PM MDT Wed Sep 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TETON...
SOUTHEASTERN JEFFERSON...NORTHEASTERN BONNEVILLE...SOUTHEASTERN
MADISON AND EAST CENTRAL BINGHAM COUNTIES THROUGH 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bone, or 10 miles south of Ririe Reservoir, moving northeast at 40
mph.

HAZARD...Wind gusts in excess of 35 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Ririe Reservoir, Ririe, Bone, and Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4326 11178 4338 11197 4384 11166 4354 11119
TIME...MOT...LOC 2138Z 221DEG 33KT 4338 11181

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH

DMH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Challis-Pahsimeroi Valleys

When
September 11, 3:00 PM MST to 11:00 PM MST
Where
Challis-Pahsimeroi Valleys forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
44.241, -114.282 (the zone’s center; the record gives no point)

A 66 mph wind gust was measured at the Challis Airport ASOS site. 3 or 4 evergreen trees were also blown over due to the extreme winds in the Challis cemetery.

High Wind, Lost River Valleys

When
September 11, 3:18 PM MST to 10:00 PM MST
Where
Lost River Valleys forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.982, -113.727 (the zone’s center; the record gives no point)

Strong winds occurred behind a cold frontal passage. Willow Creek Summit ITD site recorded a 60 mph gust with several gusts over 50 mph recorded.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216413, 1216416.